Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 152, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 13, 2020, 1:20 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2020, 1:20 PM EDT (17:20 UTC)
- Expired
- Aug 13, 2020, 2:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 678 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:43 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 13, 11:43 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1143 AM EDT Thu Aug 13 2020 .SYNOPSIS... With the Bermuda high offshore and a persistent upper level trough in the Lower Mississippi Valley, a moist and unstable air mass will remain across the area into this weekend. Scattered to numerous showers and thunderstorms are expected each day primarily during the afternoon and evening periods. Temperatures will be near normal. && .NEAR TERM /THROUGH TONIGHT/... Today: Surface trough will be situated over the area. Upper trough remains off to the west of the region through the day, with the southwesterly flow bringing additional moisture into the region. With high pwat values, over 2 inches, along with moderate instability developing by late morning over the cwa, scattered to numerous showers and thunderstorms will once again develop. The threat of severe weather remains low, but with the pwat values being over 2 inches, storms will produce locally heavy rainfall. Afternoon high temperatures generally around 90 degrees, with heat index values climbing into the upper 90s. Tonight: Similar to previous nights, shower and thunderstorm activity will last into the early portions of the overnight hours, with the rainfall diminishing towards midnight. Plenty of cloud cover across the region for a portion of the night due to convective debris, which may limit some fog formation. Even so, can not rule out patchy fog late in the night. Overnight lows in the lower to mid 70s once again. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Upper trough axis will move over the Deep South Friday with high pressure offshore continuing to support increased moisture with PWATs around 2.1 to 2.2 inches across the area. While upper level forcing will be limited, a surface trough will be draped over the area and weak surface convergence along with high moisture will lead to storm development through the afternoon. Steering flow will increase to between 10 to 15 kts so while storms will lead to locally heavy rain, they will not remain over the same area for long. As the upper trough continues to move towards the southeastern US, shortwave energy will allow showers and storms to persist overnight, especially in the western forecast area. By Saturday the trough will be just to the west with surface low pressure near the area, increasing low level convergence which combined with high moisture and upper level forcing will likely lead to even greater coverage of storms through the afternoon and evening. While coverage will likely decrease overnight, this trough will ensure some lingering convective activity into Saturday night. For both Friday and Saturday, expect temperatures to be near normal, in the upper 80s and low 90s, although dew points in the mid 70s will lead to max heat indices around 100. Overnight lows will be in the low to mid 70s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... While the GFS indicates a cold front moving through the area with significantly drier air behind it late this weekend, there does remain some disagreement as to how dry we can get. Leaned towards the ECMWF solution which generally promotes lingering moisture and, as a result, diurnal convection persisting into early next week. Global models are consistent in keeping the axis of a trough over the southeastern US which will keep conditions unsettled through the long term, especially as moisture returns into next week with the return of a more SW flow. Temperatures will be near seasonal average. && .AVIATION /15Z THURSDAY THROUGH MONDAY/... Restrictions expected in scattered to numerous showers and thunderstorms this afternoon and evening and in early morning stratus/fog Friday morning. Stratus has lingered at AGS/DNL this morning, but has gradually improved over the past couple of hours to MVFR. Expect a return to VFR at those sites by 1630Z. Radar showing a few light returns west of the Columbia terminals, but the showers are weakening as they approach, so do not anticipate any restrictions in the near near. Scattered to numerous showers and thunderstorms will develop this afternoon with deep moisture in place and a surface trough over the area. Have continued with VCTS for much of the afternoon hours at all sites due to expected coverage. Activity should linger into the evening hours. Stratus and fog will be possible again tonight with abundant low level moisture in place. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly diurnally driven convection as well as potential for late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 13, 4:22 AM EDT, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 422 AM EDT Thu Aug 13 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 140830- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 422 AM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Scattered slow-moving thunderstorms producing heavy rain may lead to localized flooding today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 13, 1:17 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 PM EDT Thu Aug 13 2020
SCZ016-022-116-131745-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
117 PM EDT Thu Aug 13 2020
...Strong Thunderstorms Will Impact Portions of west central
Chesterfield...Southern Lancaster and northeastern Kershaw Counties
Until 145 PM EDT....
At 117 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Kershaw, or 17 miles northeast of Lake
Wateree Dam, moving southwest at 10 mph.
HAZARD...gusty winds 40 to 50 mph, pea sized hail, excessive cloud
to ground lightning and localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately. Localized, minor flooding of low
lying and poor drainage areas is also possible.
Some locations in the path of this storm include...
Kershaw, Elgin, Heath Springs, Mt Pisgah, Jefferson, Pleasant Hill,
Kershaw Correctional Institution, North Central High School, Bear
Creek Park, Kirk Air Base, Forty Acre Rock Preserve and McDonald
Green Elementary School.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
LAT...LON 3470 8064 3466 8029 3451 8030 3439 8051
3465 8082
TIME...MOT...LOC 1717Z 067DEG 10KT 3455 8053
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:17 PM EDT | Special Weather Statement | CAE | Lancaster | 28 min |
| Aug 13, 2:57 PM EDT | Special Weather Statement | CAE | Calhoun | 48 min |
| Aug 13, 3:06 PM EDT | Special Weather Statement | CAE | Calhoun | 39 min |
| Aug 13, 3:46 PM EDT | Special Weather Statement | CAE | Sumter | 29 min |
| Aug 13, 3:47 PM EDT | Special Weather Statement | CAE | Clarendon | 43 min |
| Aug 13, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Sumter | 40 min |
| Aug 13, 4:03 PM EDT | Special Weather Statement | CAE | Calhoun | 27 min |
| Aug 13, 4:43 PM EDT | Special Weather Statement | CAE | Bamberg | 32 min |
| Aug 13, 6:06 PM EDT | Areal Flood Advisory | CAE | Bamberg, Barnwell | 114 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.